There have been rare reports of fluoxetine and, more recently, paroxetine and sertraline being associated with aggressive or suicidal thoughts and behaviour. Due to similar pharmacological profiles, the same reactions may occur with other selective serotonin reuptake inhibitors (SSRIs). It is possible that these reactions can be attributed to akathisia (involuntary severe motor restlessness). However, the most common reason for self-harm behaviour during treatment with any antidepressant is worsening depression. The development of severe agitation or self-harm behaviour is an indication that the patient and their antidepressant therapy require prompt review. Patients should be advised to seek medical attention as soon as possible if they develop agitation or restlessness, or if their depression worsens.
Soon after its introduction internationally, fluoxetine was claimed to cause suicidal thinking and behaviour (1). This allegation was investigated by a number of regulatory agencies, including the Food and Drug Administration in the United States in 1991, and was not substantiated. More recently, there have been several further case reports, some given media prominence, and some leading to legal proceedings, not only in relation to fluoxetine (2, 3), but also to paroxetine and sertraline (4). Systematic reviews continue to support the view that selective serotonin re-uptake inhibitors (SSRIs) are effective and are not associated with increased suicidality or increased violence (5). However, these reports (1-6) raise questions about whether the small group of patients experiencing the rare side effect of aka-thisia are at increased risk of suicide.
Detailed case reports (1, 4) describe the emergence of marked restlessness and agitation followed by suicidal thinking or behaviour in patients soon after commencing fluoxetine or other serotonergic agents. This restlessness and agitation may reflect akathisia (involuntary severe motor restlessness). Although more commonly associated with antipsychotics - reflecting dopamine receptor blockade - interactions between the serotonergic and dopaminergic systems may account for akathisia also occurring with SSRIs (7-10). A putative link between akathisia and suicidal behaviour is less clear, and not all of the more recent case reports describe preceding restlessness (1-4). Older groups of antidepressants have also been associated with increased suicidal thinking and behaviour, although not related to increased restlessness (11).
The key issues in treating depression are the selection of an appropriate treatment in conjunction with the depressed person, and the use of an adequate dose for an adequate length of time, along with attention to current stressors. The most common reason for suicidal ideation or behaviour during treatment with any antidepressant remains worsening depression. The development of agitation or self-harm behaviour (from any cause) indicates the need to increase support to ensure the patient’s safety, as well as a review of treatment to check that it is optimized for that person.
As with many medicines, rare serious side effects may emerge during treatment and patients should be aware of these and what action to take. It is recommended that all patients taking SSRIs should be advised that if they become particularly agitated or restless, they should seek medical advice and stop their antidepressant in the interim. In addition, any serious worsening of their symptoms, particularly in relation to suicidal thoughts, should be reported urgently to their treating doctor (or on-call colleague).
Professor Pete Ellis, Department of Psychological Medicine, Wellington School of Medicine, PO Box 7343, Wellington South, New Zealand. Prescriber Update, 23(3):37-38 (2002).
1. Teicher, M.H., Glod, C., Colem J.O. Emergence of intense suicidal preoccupation during fluoxetine treatment. American Journal of Psychiatry, 147: 207-210 (1990).
2. Leon, A.C., Keller, M.B., Warshaw, M.G. et al. Prospective study of fluoxetine treatment and suicidal behavior in affectively ill subjects. American Journal of Psychiatry, 156: 195-201 (1999).
3. Healy, D., Langmaak, C., Savage, M. Suicide in the course of treatment of depression. Journal of Psychopharmacology, 13: 94-99 (1999).
4. Healy, D. Emergence of antidepressant induced suicidality. Primary Care Psychiatry, 6: 23-28 (2000).
5. Jackson, A. Two years’ jail for anti-depressant killer. Sydney Morning Herald, 24 May 2001 at http://www.smh.com.au/news/0105/24/update/news108.html
6. Bosely, S. Murder, suicide. A bitter aftertaste for the ‘wonder’ depression drug. Guardian, 11 June 2001 at http://www.guardian.co.uk
7. Walsh, M-T., Dinan, T.G. Selective serotonin reuptake inhibitors and violence: a review of the available evidence. Acta Psychiatria Scandinavica, 104: 84-91 (2001).
8. Teicher, M.H., Glod, C., Cole, J.O. Antidepressant drugs and the emergence of suicidal tendencies. Drug Safety, 8: 186-212 (1993).
9. Power, A.C., Cowen, P.J. Fluoxetine and suicidal behaviour. Some clinical and theoretical aspects of a controversy. British Journal of Psychiatry, 161: 735-741 (1992).
10. Tueth, M.J. Revisiting fluoxetine (Prozac®) and suicidal preoccupations. Journal of Emergency Medicine, 12: 685-687 (1994).
11. Macleod, A.D. Paradoxical responses to antidepressant medications. Annals of Clinical Psychiatry, 3: 239-242 (1991).